Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Topeka, KS

May 31, 2006Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at May 31, 2006, 7:37 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 7:37 PM CDT (00:37 UTC)
Expired
May 31, 2006, 10:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:30 PM CDTFLASH FLOOD3 Nne Minneapolis, KS2.5 INCHES OF RAIN IN THE LAST HOUR. SIX INCHES OF FLOWING WATER OVER ROAD
May 31, 8:40 PM CDTFLOODBennington, KSWATER OVER ROAD NORTH OF BENNINGTON. DEPTH UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 010041
FFWTOP
KSC143-010330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1030 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM     
  12 MILES EAST OF DELPHOS TO 5 MILES EAST OF TESCOTT MOVING EAST AT 
  15 MPH. TORRENTIAL RAINS OF OVER 2 INCHES PER HOUR HAVE BEEN       
  OCCURING THIS EVENING. THE THUNDERSTORMS WILL MOVE OVER AREAS      
  THAT HAVE ALREADY RECEIVED HEAVY RAINS THIS WEEK AND WILL CAUSE    
  FLASH FLOODING. 

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...
  DELPHOS...
  BENNINGTON...
  TESCOTT...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3929 9789 3897 9792 3897 9740 3930 9737

$$
1 follow-up statement
000 
WGUS73 KTOP 010157
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT WED MAY 31 2006

KSC143-010330-
OTTAWA-
854 PM CDT WED MAY 31 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
OTTAWA COUNTY...

AT 830 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OF 
ROADWAYS 3 MILES NORTHEAST OF MINNEAPOLIS. SPOTTERS ACROSS OTTAWA 
COUNTY HAVE REPORTED RAINFALL OF 2 TO 3 AND A HALF INCHES THIS 
EVENING. 

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...TESCOTT...BENNINGTON...DELPHOS AND ADA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3929 9789 3897 9792 3897 9740 3930 9737

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:22 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 31, 3:22 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT WED MAY 31 2006

.DISCUSSION...

SCATTERED THUNDERSTORMS WERE DEVELOPING AS OF 18Z ACROSS THE
NORTHEASTERN QUARTER OF THE CWA.  STORMS WERE PUTTING DOWN SEVERAL
OUTFLOW BOUNDARIES THAT MAY SERVE AS NEW INITIATION POINTS DURING
THE AFTERNOON DUE TO THE MOISTURE/INSTABILITY IN PLACE...AND ARE
FORMING ON THE WESTERN CIRCULATION OF A REMNANT MCV OVER WEST
CENTRAL MISSOURI.

CONVECTION SHOULD CONTINUE A SLOW BUT STEADY SOUTHWARD PUSH THIS
EVENING AIDED BY ANY OUTFLOWS/ORGANIZED COLD POOLS THAT CAN BECOME
ESTABLISHED.  COVERAGE SHOULD GRADUALLY DIE DOWN AFTER SUNSET AS
DAYTIME HEATING AND INSTABILITY DROP OFF.  WITH THE RAINFALL TODAY
AND LIGHT SURFACE WINDS TONIGHT...COULD SEE A REPEAT OF THE PATCHY
FOG THAT WAS AROUND NORTHEAST KANSAS LAST NIGHT...BUT NOT EXPECTING
ANYTHING TOO SERIOUS AS BOUNDARY LAYER FLOW IS A LITTLE STRONGER
TONIGHT.  THE BIG PICTURE FOR THURSDAY SHOWS THE MAIN TROUGH AXIS
PASSING JUST NORTHEAST OF THE CWA AS UPPER RIDGE BUILDS OVER THE
ROCKIES AND CREATES NW FLOW ALOFT OVER THE PLAINS.  AT THE
SURFACE...THE DEWPOINT GRADIENT FINALLY TRIES TO LIMP THROUGH DURING
THE AFTERNOON...AND COULD SEE A FEW THUNDERSTORMS POP ALONG IT
ACROSS THE SE QUARTER OF THE CWA DURING THE AFTERNOON AS THERE WILL
BE SOME INSTABILITY AHEAD OF IT. STRASSBERG

THURSDAY NIGHT...THE 5H TROUGH AXIS WILL MOVE SOUTHEAST INTO THE MID
MS RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP EARLIER IN THE
AFTERNOON SHOULD MOVE SOUTHEAST INTO SOUTHEAST KS...SOUTHWEST MO
THROUGH THE EVENING HOURS. I KEPT 15 POPS ACROSS THE SOUTHEAST
COUNTIES IN CASE THE AFTERNOON THUNDERSTORMS ARE SLOW TO MOVE
SOUTHEAST. SKIES SHOULD CLEAR AFTER SUNSET ACROSS THE CWA. A SURFACE
RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE CWA...BRINING
IN A SLIGHTLY COOLER AND DRIER AIRMASS. LOW TEMPERATURES WILL DROP
INTO THE MID TO UPPER 50S.

FRIDAY THROUGH MONDAY...A BROAD 5H RIDGE AXIS ALONG THE CONTINENTAL
DIVIDE WILL SLOWLY MOVE EAST INTO THE WESTERN HIGH PLAINS. THE
SURFACE RIDGE WILL MOVE EAST INTO MO AND WINDS WILL BECOME SOUTHERLY
ACROSS THE CWA FRIDAY AFTERNOON INTO EARLY NEXT WEEK. DEEPER
MOISTURE WILL BE ADVECTED NORTH ACROSS THE CWA...HOWEVER A STRONG
CAP AND SYNOPTIC SCALE SUBSIDENCE UNDER THE 5H RIDGE SHOULD PREVENT
STORMS FROM DEVELOPING...BUT ISOLATED THUNDERSTORMS MAY BE POSSIBLE
ACROSS THE WESTERN COUNTIES DURING MAX AFTERNOON HEATING. I PLACED
10-14 POPS IN THE WESTERN COUNTIES SATURDAY...SUNDAY AND MONDAY
AFTERNOONS. HIGH TEMPERATURES WILL WARM INTO THE UPPER 80S TO LOWER
90S. OVERNIGHT LOWS WILL BE IN THE 60S.

MONDAY NIGHT THROUGH WEDNESDAY...THE EXTENDED RANGE MODELS ARE
SHOWING A LONGER WAVE-LENGTH UPPER TROUGH DEVELOPING ACROSS THE
GREAT LAKES STATES. THE UPPER 5H RIDGE WILL RETROGRADE WESTWARD
ALLOWING FOR NORTHWEST FLOW ALOFT TO DEVELOP ACROSS EASTERN KS. THE
GFS SHOWS A 5H TROUGH DIGGING SOUTHEAST ACROSS EASTERN KS AND
WESTERN MO LATE MONDAY NIGHT AND TUESDAY. THERE MAY BE ENOUGH
MOISTURE AND LIFT FOR THUNDERSTORMS...ESPECIALLY ALONG A COLD FRONT
THAT MAY MOVE SOUTH ACROSS THE CWA ON TUESDAY. I PLACED SLIGHT POPS
IN THE EXTENDED FORECAST FOR LATE MONDAY NIGHT AND TUESDAY. HIGH
TEMPERATURES MAY COOL DOWN INTO THE LOWER TO MID 80S NEXT WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 31, 3:48 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED MAY 31 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. MOTORIST SHOULD WATCH
FOR PONDING OF WATER ON AREA ROADWAYS.

HEAVY RAINFALL TUESDAY AFTERNOON AND EVENING OVER PARTS OF EAST
CENTRAL KANSAS HAS RESULTED IN SATURATED GROUNDS...ESPECIALLY
ACROSS PARTS OF SOUTHERN OSAGE COUNTY AND FRANKLIN COUNTIES...INTO
LYON... COFFEY AND ANDERSON COUNTIES. A FEW STREAMS AND CREEKS IN
THIS AREA ARE RUNNING NEAR BANK-FULL. ADDITIONAL LOCALLY HEAVY
RAINFALL IN THIS AREA COULD LEAD TO SOME OF THESE STREAMS AND
CREEKS LEAVING THEIR BANKS. MOTORISTS SHOULD BE ALERT FOR WATER
OVER ROADWAYS AND BE PREPARED TO TAKE AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY FOR
AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 70.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED LATE THIS AFTERNOON OR EVENING. ALTHOUGH SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.

In the hours before

Local storm report, May 31, 4:34 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MERIDEN                 39.19N 95.57W
05/31/2006                   JEFFERSON          KS   EMERGENCY MNGR

            TREES DOWN...PONTOON BOAT OVERTURNED. TIME ESTIMATED.

&&
Special weather statement, May 31, 5:34 PM CDT, 2 hours 3 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED MAY 31 2006

KSZ009-010-312315-
MARSHALL-WASHINGTON-
534 PM CDT WED MAY 31 2006

THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 5 MPH ACROSS
PORTIONS OF WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE WATERVILLE AND BLUE
RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 31, 6:20 PM CDT, 1 hour 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED MAY 31 2006

KSZ010-010000-
MARSHALL-
620 PM CDT WED MAY 31 2006

THROUGH 700 PM CDT...A THUNDERSTORM WILL REMAIN NEARLY STATIONARY
ACROSS NORTHWESTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE MARYSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 31, 6:29 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT WED MAY 31 2006

KSZ020-010015-
CLOUD-
629 PM CDT WED MAY 31 2006

THROUGH 715 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 5 MPH ACROSS PORTIONS OF CLOUD COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE GLASCO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 31, 7:06 PM CDT, 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT WED MAY 31 2006

KSZ020-034-010045-
CLOUD-OTTAWA-
706 PM CDT WED MAY 31 2006

THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME
COMMUNITIES THAT MAY BE AFFECTED BY THESE STORMS INCLUDE GLASCO AND
DELPHOS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, May 31, 7:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       6 SSW JAMESTOWN         39.52N 97.90W
05/31/2006  M2.50 INCH       CLOUD              KS   TRAINED SPOTTER

            2.5 INCHES OF RAIN IN LESS THAN 90 MINUTES.

&&

KAYS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:32 PM CDTFlash Flood WarningTOPRepublic3 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.